Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

Hospitals and specialists in the UK are increasingly prescribing and dispensing off-license drugs such as ketamine which are not routinely included in the prescribing record of the general practitioner (GP). We present the case of a 67-year-old woman who developed an episode of uncontrolled raised blood pressure (BP) (224/124 mm Hg) following hospital introduction of oral ketamine for chronic pain. This raised BP was not followed up, and she was then found to be persistently hypertensive in the community some months later. No obvious cause for the patient's increase in BP could be identi fied. Only on reduction of the ketamine dose and introduction of additional antihypertensive medication, did her BP normalise. We postulate that long-term ketamine use may have been associated with this unexpected and persistent rise in BP. Clinicians should monitor BP closely during ketamine therapy and be wary of new hypertension associated with its long-term use. Further research is needed on the long-term effects of ketamine on BP.

Original publication

DOI

10.1136/bcr-2014-207836

Type

Journal article

Journal

BMJ Case Reports

Publication Date

25/11/2014

Volume

2014